Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Solutions of fully nonlinear elliptic equations with patches of zero gradient: Existence, regularity and convexity of level curves

Authors: L. Caffarelli and J. Salazar
Journal: Trans. Amer. Math. Soc. 354 (2002), 3095-3115
MSC (2000): Primary 35R35, 31B20
Published electronically: April 3, 2002
MathSciNet review: 1897393
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we first construct ``viscosity'' solutions (in the Crandall-Lions sense) of fully nonlinear elliptic equations of the form

\begin{displaymath}F(D^{2} u,x) = g(x,u) \text{ on } \{\vert\nabla u\vert \ne 0\}\end{displaymath}

In fact, viscosity solutions are surprisingly weak. Since candidates for solutions are just continuous, we only require that the ``test'' polynomials $P$ (those tangent from above or below to the graph of $u$ at a point $x_{0}$) satisfy the correct inequality only if $\vert\nabla P (x_{0})\vert \ne 0$. That is, we simply disregard those test polynomials for which $\vert\nabla P (x_{0})\vert = 0$.

Nevertheless, this is enough, by an appropriate use of the Alexandroff-Bakelman technique, to prove existence, regularity and, in two dimensions, for $F = \Delta $, $g = cu$($c>0$) and constant boundary conditions on a convex domain, to prove that there is only one convex patch.

References [Enhancements On Off] (What's this?)

  • [1] H.W. Alt, L.A. Caffarelli, A. Friedman, Variational problems with two phases and their free boundaries, Trans. Amer. Math. Soc. 282 (1984), 431-461. MR 85h:49014
  • [2] L.A. Caffarelli, Interior a priori estimates for solutions of fully non-linear equations, Ann. Math. 130 (1989), 189-213. MR 90i:35046
  • [3] L.A. Caffarelli, X. Cabré, Fully Nonlinear Elliptic Equations, vol. 43, AMS Colloquium Publications, Rhode Island, 1995. MR 96h:35046
  • [4] L.A. Caffarelli, M.G. Crandall, M. Kocan, A. Sviech, On viscosity solutions of fully nonlinear equations with measurable ingredients, Comm. Pure Appl. Math. XLIX (1996), 365-397. MR 97a:35051
  • [5] L. Caffarelli, L. Karp, H. Shahgholian, Regularity of a free boundary with application to the Pompeiu problem, Ann. of Math. 151 (2000), 269-292. MR 2001a:35188
  • [6] A. Calderon, A. Zygmund, Local properties of solutions of elliptic partial differential equations, Stud. Math. 20 (1961), 171-225. MR 25:310
  • [7] S.J. Chapman, A mean-field model of superconducting vortices in three dimensions, SIAM J. App. Math. 55 (1995), 1259-1274. MR 97d:82085
  • [8] C.M. Elliott, R. Schätzle, B.E.E. Stoth, Viscosity solutions of a degenerate parabolic-elliptic system arising in the mean-field theory of superconductivity, Arch. Rat. Mech. Anal. 145 (1998), 99-127. MR 2000j:35112
  • [9] L. Escauriaza, $W^{2,n}$ a priori estimates for solutions to fully non-linear equations, Indiana U. Math. J. 42 (1993), 413-423. MR 94h:35022
  • [10] D. Gilbarg and N.S. Trudinger, Elliptic Partial Differential Equations of Second Order, $2^{nd}$ edition, Springer-Verlag, Berlin, 1983. MR 86c:35035
  • [11] H. Ishii, On uniqueness and existence of viscosity solutions of fully nonlinear second-order elliptic equations, Comm. Pure Appl. Math. XLII (1989), 15-45. MR 89m:35070
  • [12] B. Kawohl, Rearrangements and Convexity of Level Sets in PDE, Lecture Notes in Mathematics, vol. 1150, Springer-Verlag, Berlin, 1985. MR 87a:35001
  • [13] E. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton University Press, Princeton, 1970. MR 44:7280

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35R35, 31B20

Retrieve articles in all journals with MSC (2000): 35R35, 31B20

Additional Information

L. Caffarelli
Affiliation: Department of Mathematics, University of Texas at Austin, RLM 8.100, Austin, Texas 78712-1082

J. Salazar
Affiliation: CMAF–University of Lisbon, Av. Gama Pinto 2, 1649-003 Lisbon, Portugal

Keywords: Viscosity solutions, free boundary problems, regularity
Received by editor(s): May 15, 2000
Published electronically: April 3, 2002
Additional Notes: L. Caffarelli was supported by NSF grant DMS 9714758.
J. Salazar was partially supported by FCT Praxis/2/2.1/MAT/124/94, and also thanks the Mathematics Department of the University of Texas at Austin for its warm hospitality.
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society